Hundreds of billions of dollars have been spent researching how cancer develops, grows and spreads in the body. A fraction of that money has been spent on quality of life issues.
This is how much has been comparatively spent on figuring out how to overcome loss of sexual drive as a result of cancer treatment:
Cue Sound: Crickets Chirping
About ten years ago, I attended the San Antonio Breast Cancer Symposium as a patient advocate. At the end of each day, advocates would gather with a panel of selected scientists and clinicians to discuss the highlights of the daily program and answer questions the advocates might have.
On the panel at one of the sessions was Dr. Susan Love, author of The Breast Book, esteemed UCLA breast surgeon and founder of Dr. Susan Love Research Foundation among other things. She is an amazing woman who can take complex issues and provide analogies and stories to make these issues understandable. From all of my encounters with her, I’ve found her to always be open minded and more than willing to answer tough questions.
One of the big questions on my mind that day was loss of libido that many cancer patients face after surgery, during treatment and even after treatment. This is particularly true of stage 4 cancer patients who are always on some sort of treatment. So I asked Dr. Love if she’s heard about that and what a patient might do to increase her drive.
You could see presenters and advocates squirm in their seats as I asked the question and Dr. Love even blushed a bit. She said she had known about the issue and suggested that patients do things to make them feel “in the mood,” like wearing sexy lingerie or listening to soothing music. You could hear the soft groans from the audience. This time, Dr. Love dropped the ball, so to speak.
A year or so ago, Dr. Love was diagnosed with AML, acute myelogenous leukemia and underwent bone marrow transplant. After her treatment, she gave a short talk to cancer researchers where she stated, “The only difference between a researcher and a patient is a diagnosis. We’re all patients.”
This week, SHARE hosted a webinar featuring Dr. Love entitled “When the Doctor Becomes a Patient.” There was time at the end for Q&A. Guess what question I typed into the Q&A box?
“A few years back in San Antonio, I asked you what a patient could do to overcome loss of libido due to treatment. You answered ‘do something that gets you in the mood.’ Now that you’ve undergone cancer treatment yourself, would you reconsider your response?”
You could hear a little gasp on the line.
Dr. Love responded by saying that the libido issue is real and that it’s extremely complex; there are no real answers to how to overcome it. She publicly regretted her earlier response to my question.
I performed a silent victory fist pump.
Loss of sexual drive is a real issue for cancer patients. Consider these situations:
- Some men undergoing life-saving prostate cancer surgery are left impotent forever
- Mastectomies and reconstruction might leave breasts looking good most of the time, but the owner of the breasts have no sensation as the nerves are severed during surgery. Some are in constant pain from multiple surgeries.
- Young women with hormone sensitive cancers often face permanent premature menopause from surgery, chemotherapy, and/or anti-hormonal drug treatments. They cannot take hormone replacement therapy because this could cause the cancer to come back and potentially kill them.
- Chemotherapy kills fast growing cells, including all the linings to sexual organs. This makes intercourse painful, even dangerous should the patient contract a bacterial infection that the body can’t destroy.
- Cancer treatment is exhausting. Just doing daily activities like showering can send one straight to the couch for a long rest.
One of the biggest issues I hear from women I mentor on the breast cancer helpline who have metastatic disease is that at the very time when they need to be closest to their life partners, their lack of desire can pull them apart. Some cancer patients even divorce during treatment. Think Newt Gingrich and John Edwards.
In a few cancer patient publications, there is a line or two about loss of sexual interest from treatment. It’s listed as a minor side effect in those brochures, but not in pamphlets provided by drug manufacturers. So this condition can come as an unpleasant surprise to cancer patients. They don’t know this is normal for most and they feel inadequate, all adding to overall stress levels.
Most oncologists don’t talk about sexual dysfunction before treatment begins and have little to say if patients bring up the subject. There aren’t any clear-cut answers.
I guess you could say that cancer patients are lucky to be alive. What more do they want? Yes, there’s the pain, the loss of appetite, the overwhelming exhaustion, stress on all bodily organs, and the anxiety of not knowing if disease will spread and kill them.
So your deal with the devil is to take treatment, hope for a cure, and face both short term and long term side effects including saying “buh-bye libido” hopefully only for the time being.
Saw this post over on the Inspire Advanced BC discussion board and followed you here. I’ve been griping about this issue over on Twitter the last couple of weeks (I’m @double_whammied, BTW). My onc has never discussed loss of libido with me (she seemed to have a hard time acknowledging chemo brain) but it’s definitely become a “thing” for me after two years on tamoxifen (the double mastectomy, chemo, rads and two reconstruction surgeries haven’t exactly helped, either).
Anyway, as you say, lots of crap to deal with and my poor libido is barely recognizable at this point. I talked to my PCP about it recently and she actually had some ideas that might help (mainly anti-depressants). Unfortunately, neither her first or second choice plays well with tamoxifen. There is one med that she said WOULD work with tamoxifen but it causes weight gain in 10% of people who take it. Who knows what that could mean for BC peeps (I think you multiply by 7, just like dog years). Anyway, I may give it a shot, providing I can remember the name of it (sorry, mind’s been a sieve lately).
The other recommendation she had was for small amounts of topical estrogen, which she said can often get things going. I’ve got a BC buddy who uses an est-ring and has had good results. My tumors were big-time estrogen feeders but my PCP said the estrogen in the rings/topicals is low-dose enough that she and my onc would be okay with me using it. Something to consider. In the meantime, so happy to see you raise this topic and to see the response you’re getting over on Inspire. Keep it up, CAC.
All the best,
-Diane aka www. doublewhammied.com